DÄ internationalArchive25/2010Potentially Dangerous treatment

Correspondence

Potentially Dangerous treatment

Dtsch Arztebl Int 2010; 107(25): 444. DOI: 10.3238/arztebl.2010.0444a

Egidi, G

LNSLNS

The authors recommend—and reinforce this recommendation with a question in the CME test—an optimal value for glycated haemoglobin (HbA1c) of below 7%, in order to counteract the development and progression of diabetic retinopathy.

In support of this they cite the DCCT study (1), but this study was conducted in patients with type 1 diabetes. Whether the results translate to patients with type 2 diabetes is not only questionable but has been disproved by the results of the large studies of type 2 diabetes. The UKPDS 33 (2) is incorrectly cited: lowering HbA1c from 7.9% to 7.0% does not reduce the need for laser coagulation of the retina by one third but by a rather more modest amount—namely, from 11 per 1000 patient years to 7 per 1000 patient years. Doctors and patients will have to reach a joint decision about whether the price of achieving this objective is not rather too high when considering the additional rate of severe hypoglycemias (which require help from third parties) of 7% for glibenclamide and 11% for insulin per 10 years.

HbA1c was lowered to less than 7% in only in 3 larger studies (3, 4, 5). The retinopathy rate did not fall in any of these three studies. Why the authors recommend a potentially dangerous treatment (hypoglycemias, excess mortality as in ACCORD) remains a mystery.

DOI: 10.3238/arztebl.2010.0444a

Dr. med. Günther Egidi

Huchtinger Heerstr. 41

28259 Bremen, Germany

familie-egidi@nord-com.net

Conflict of interest statement

The author declares that no conflict of interest exists according to the Guidelines of the International Committee of Medical Journal Editors.

1.
Diabetes Control and Complications Trial Research Group: The effect of intensive treatment of diabetes on development and progression of long-term complications in insulin dependent diabetes mellitus. New Engl J Med 1993; 352: 837–53.
2.
UK Prospective Diabetes Study (UKPDS) Group: Intensive blood-glucose control with sulphonylureas or insulin compared with conventional treatment and risk of complications in patients with type 2 diabetes (UKPDS 33). Lancet 1998; 352: 837–53.
3.
The Action to Control Cardiovascular Risk in Diabetes Study Group: Effects of intensive glucose lowering in type 2 diabetes. N Engl J Med 2008; 358: 2545–59.
4.
The ADVANCE Collaborative Group: Intensive blood glucose control and vascular outcomes in patients with type 2 diabetes. N Engl J Med 2008; 358: 2560–72.
5.
Duckworth W, Abraira C, Moritz T et al.: Glucose control and vascular complications in veterans with type 2 diabetes. N Engl J Med 2009; 360: 129–39.
6.
Kollias AN, Ulbig MW: Diabetic retinopathy: early diagnosis and effective treatment [Diabetische Retinopathie: Frühzeitige Diagnostik und effiziente Therapie]. Dtsch Arztebl Int 2010; 107(5): 75–84.
1.Diabetes Control and Complications Trial Research Group: The effect of intensive treatment of diabetes on development and progression of long-term complications in insulin dependent diabetes mellitus. New Engl J Med 1993; 352: 837–53.
2.UK Prospective Diabetes Study (UKPDS) Group: Intensive blood-glucose control with sulphonylureas or insulin compared with conventional treatment and risk of complications in patients with type 2 diabetes (UKPDS 33). Lancet 1998; 352: 837–53.
3.The Action to Control Cardiovascular Risk in Diabetes Study Group: Effects of intensive glucose lowering in type 2 diabetes. N Engl J Med 2008; 358: 2545–59.
4.The ADVANCE Collaborative Group: Intensive blood glucose control and vascular outcomes in patients with type 2 diabetes. N Engl J Med 2008; 358: 2560–72.
5.Duckworth W, Abraira C, Moritz T et al.: Glucose control and vascular complications in veterans with type 2 diabetes. N Engl J Med 2009; 360: 129–39.
6.Kollias AN, Ulbig MW: Diabetic retinopathy: early diagnosis and effective treatment [Diabetische Retinopathie: Frühzeitige Diagnostik und effiziente Therapie]. Dtsch Arztebl Int 2010; 107(5): 75–84.